Jennifer’s GrandPa

My grandfather is currently in the hospital dealing with the terrible side effects of amiodorone.

My grandpa was diagnosed with AFib in 2009, and had his heart restarted on three separate occasions.  The second time they decided that it would be best if he also began taking amiodorone.  They told him that it does have side effects, but are only apparent in 5% of cases.  They monitored him on 400mg of amiodorone for several days then released him from the hospital on 200mg. Shortly after, they dropped his dose to 100mg.  He continued taking the drug for a total of 14 months.  He attended my wedding in Oct 2010, and we celebrated Thanksgiving at their house in Nov 2010.  The first week of December 2010, he began showing pneumonia symptoms.  They removed him from the amiodorone, and put him on antibiotics and 10L of O2.  By Christmas he was home and on 6-8L of O2.  He came to my house and we had a wonderful time.  New Years Eve he started having more symptoms of pneumonia.  Once again, he was hospitalized, and put on antibiotics and 10+L of O2.  He was sent home a few days later.

On January 11th, my grandpa was rushed to Barnes Jewish in St. Louis with a low grade fever, pneumonia symptoms and coughing up blood. From this day on, he has been coughing up blood daily.  After being juggled between hospitals due to lack of ICU rooms, he was finally settled back at Barnes.  He was in ICU for five days, where they removed him from all medications (including coumadin).  They did not let him eat for more than two days, because they were worried they may have to take a sample of the fluid in his lungs and put him on a ventilator.  They put him on a high dose of intravenous steroids.

What you have to understand is that my grandpa is very healthy and a fighter.  He turned 68 on January 18, 2011 while he was in the hospital. He is SO healthy.  We do not understand how he can go from leading a normal life, to being hospitalized and possibly placed on a ventilator.

On January 16, 2011, he was moved from ICU.  They put him on a lower dose of steroids in a pill form.  By January 17th he was feeling bad again.  They had to put him back on the higher intravenous steroids.  He is doing well.  His O2 was dropped to 6L on January 20th.  He was able to eat lunch in the cafeteria with my grandma, if she would push his wheelchair.  He looks good and feels better.  The only problem now is that they say he cannot stay on the steroids very long.  What is the next step?  What can we do?  The doctors will not say for sure that he has amiodorone toxicity, because they have not done the lung fluid sample.  We all know that it is amiodorone toxicity.  He now has COPD, ARDS, thyroid failure, kidney failure, and lung failure.  He also has discolored skin and occasional tremors.

We have asked all of the questions.  The most common answer we get from ALL of his doctors is, “We don’t know.”  I know medicine has come a long way, and I am really asking for a lot, but we just want answers.  Will he get better?  Will he get to go home?  How long does he have?  Should we implement our FMLA now or wait?  We want to spend every possible second with him, but we all still have to work to pay bills.

This is our story, and I will attempt to keep everyone updated.

Jennifer

3 Comments

Add a Comment

Your email address will not be published. Required fields are marked *